Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Kansas City, MO

May 24, 2020Daviess County, Grundy County, Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2020, 4:40 PM CDT for Daviess County, Grundy County, Livingston County, Missouri. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 4:40 PM CDT (21:40 UTC)
Expired
May 24, 2020, 5:00 PM CDT
In force
20 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daviess County, MO, Grundy County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 134 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:42 PM CDTHAIL 12 S Jamesport, MOREPORTED VIA FACEBOOK.
May 24, 4:45 PM CDTHAIL 1.51 S Jamesport, MODELAYED REPORT.
May 24, 4:50 PM CDTHAIL 1.25Jamesport, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS53 KEAX 242140
SVREAX
MOC061-079-117-242200-
/O.NEW.KEAX.SV.W.0079.200524T2140Z-200524T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
440 PM CDT Sun May 24 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Daviess County in north central Missouri...
  Southwestern Grundy County in north central Missouri...
  Northwestern Livingston County in north central Missouri...

* Until 500 PM CDT.

* At 440 PM CDT, a severe thunderstorm was located over Jamesport, or
  9 miles east of Gallatin, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jamesport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3985 9375 3992 9393 4012 9381 4003 9354
TIME...MOT...LOC 2140Z 218DEG 20KT 3995 9380 

HAIL...1.00IN
WIND...60MPH
 
$$

PP
2 follow-up statements
284 
WWUS53 KEAX 242151
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
451 PM CDT Sun May 24 2020

MOC061-079-117-242200-
/O.CON.KEAX.SV.W.0079.000000T0000Z-200524T2200Z/
Daviess MO-Grundy MO-Livingston MO-
451 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN DAVIESS...SOUTHWESTERN GRUNDY AND NORTHWESTERN
LIVINGSTON COUNTIES...

At 451 PM CDT, a severe thunderstorm was located near Jamesport, or 8
miles southwest of Trenton, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jamesport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9371 3997 9390 4012 9381 4003 9354
TIME...MOT...LOC 2151Z 218DEG 20KT 4000 9375 

HAIL...1.25IN
WIND...60MPH
 
$$

PP
697 
WWUS53 KEAX 242157
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
457 PM CDT Sun May 24 2020

MOC061-079-117-242207-
/O.EXP.KEAX.SV.W.0079.000000T0000Z-200524T2200Z/
Daviess MO-Grundy MO-Livingston MO-
457 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIESS...
SOUTHWESTERN GRUNDY AND NORTHWESTERN LIVINGSTON COUNTIES WILL EXPIRE
AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Missouri.

LAT...LON 3989 9371 3997 9390 4012 9381 4003 9354
TIME...MOT...LOC 2157Z 218DEG 20KT 4002 9373 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:41 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 24, 2:41 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
241 PM CDT Sun May 24 2020

.Discussion...
Issued at 240 PM CDT SUN MAY 24 2020

A strong and well defined MCV is moving north-northeastward across
eastern KS this afternoon. Warm and humid and conditions ahead of the
MCV have lead to CAPE values in excess of 3000 J/kg from
northwestern MO through central MO. The MCV itself is really
enhancing shear across northern/northwestern MO and northeastern KS
such that storms could become better organized with a better chance
for severe weather. The stronger shear could lead to some supercell
structures with large hail possible. Additionally, damaging winds
will be concern as well given very high downdraft CAPE values. While
those are the most likely hazards, a tornado can't be ruled with any
storm that interacts with a outflow boundary as well as if the MCV
leads to backed and/or increased surface winds. Across central to
northeastern Missouri, strong instability will continue to result in
strong to severe thunderstorms. An outflow boundary across
northeastern Missouri could locally enhance the tornado threat.

For the overnight hours, the convection from earlier in the day, and
being on the back side of the MCV should really limit new
thunderstorm activity. For Memorial Day, while it looks like there
will weaker instability, there may be more widespread shower and
thunderstorm activity. There is another embedded wave or MCV
forecast to move into the area with a weak boundary draped across
the area. Weaker instability should keep storm intensity down but
there could be a strong storm develop in the warmth of the
afternoon.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1219 PM CDT SUN MAY 24 2020

There is a fairly strong mesoscale convective vorticity maximum
moving north-northeastward in eastern KS and western MO this
afternoon. This feature will bring chances for showers and storms
to the terminals this afternoon. With weak shear over the area,
thunderstorms will be disorganized and isolated to scattered in
coverage. Given this, have just mentioned a VCTS group for the
afternoon. Have also trended drier in the evening and overnight
hours as eastern KS and western MO should be on the subsident side
of the MCV which should inhibit additional storms in that area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Monday morning for KSZ025-102.

MO...Flash Flood Watch through Monday morning for MOZ001>004-011-012.

&&

Update...CDB
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 24, 5:01 AM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sun May 24 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sun May 24 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 The line of storms in eastern NE, may graze far northern MO this
morning, producing strong winds. Otherwise, main concern is scattered
storms developing early this afternoon through the evening. Some
storms may become severe with up to ping pong sized hail and damaging
winds up to 60 mph.

A line of storms is then expected to move into northeast KS and
northwest MO late tonight, producing moderate to heavy rain and
potentially strong winds. A flash flood watch is in effect for this
area given the multiple rounds of storms expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 On and off storm chances continue Monday through the end of the work
week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 24, 3:47 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             2 WSW WINSTON           39.85N 94.18W
05/24/2020  E1.00 INCH       DAVIESS            MO   EMERGENCY MNGR

            69/35 JUNCTION.

&&
Local storm report, May 24, 3:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             1 NNW RIDGELY           39.47N 94.65W
05/24/2020  E1.00 INCH       PLATTE             MO   NWS EMPLOYEE

            DELAYED REPORT.

&&
Local storm report, May 24, 4:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             DOWNING                 40.49N 92.37W
05/24/2020  E1.00 INCH       SCHUYLER           MO   EMERGENCY MNGR

&&
Special weather statement, May 24, 4:07 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT Sun May 24 2020

MOZ015-016-023-024-242145-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
407 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...SOUTHEASTERN
GRUNDY...SOUTHWESTERN SULLIVAN AND NORTHEASTERN LIVINGSTON COUNTIES
UNTIL 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Meadville, or 13 miles northeast of Chillicothe,
moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meadville, Linneus, Browning and Purdin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3978 9329 3988 9348 4017 9328 4003 9297
TIME...MOT...LOC 2107Z 216DEG 19KT 3990 9333

PP
Special weather statement, May 24, 4:12 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
412 PM CDT Sun May 24 2020

MOZ005-014-015-242200-
Grundy MO-Daviess MO-Harrison MO-
412 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS...WEST CENTRAL GRUNDY AND
SOUTHEASTERN HARRISON COUNTIES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pattonsburg, or 8 miles northwest of Gallatin, moving northeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethany, Gallatin, Jamesport, Gilman City, Pattonsburg, Coffey,
Jameson and Brimson.

This includes Interstate 35 in Missouri between mile markers 67 and
95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Missouri.

LAT...LON 4034 9405 4015 9368 3982 9385 3995 9420
      4000 9420
TIME...MOT...LOC 2112Z 210DEG 24KT 4001 9407

PP
Local storm report, May 24, 4:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     3 NE JAMESON            40.04N 93.95W
05/24/2020  M60 MPH          DAVIESS            MO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:17 AM CDTRiver Flood WarningEAXBuchanan6 days
May 24, 3:33 AM CDTFlash Flood WatchEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 23 more61 hr
May 24, 10:23 AM CDTRiver Flood WarningEAXPlatte5 days
May 24, 10:23 AM CDTRiver Flood WarningEAXPlatte6 days
May 24, 12:06 PM CDTSpecial Weather StatementEAXPutnam39 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan50 min
May 24, 1:24 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan51 min
May 24, 1:33 PM CDTSpecial Weather StatementEAXPlatte42 min
May 24, 1:39 PM CDTSevere Thunderstorm WarningEAXPlatte36 min
May 24, 2:00 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, Platte45 min
May 24, 2:10 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler35 min
May 24, 2:30 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb45 min
May 24, 2:33 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan42 min
May 24, 2:41 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler49 min
May 24, 2:52 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan23 min
May 24, 3:10 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan50 min
May 24, 3:13 PM CDTSpecial Weather StatementEAXDeKalb47 min
May 24, 3:19 PM CDTSpecial Weather StatementEAXAtchison, Holt41 min
May 24, 3:35 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb, Gentry40 min
May 24, 4:07 PM CDTSpecial Weather StatementEAXLinn38 min
May 24, 4:12 PM CDTSpecial Weather StatementEAXDaviess48 min
May 24, 4:21 PM CDTSevere Thunderstorm WarningEAXLinn, Sullivan24 min
May 24, 4:46 PM CDTSpecial Weather StatementEAXGrundy, Mercer44 min
May 24, 5:02 PM CDTSpecial Weather StatementEAXSullivan43 min
May 24, 5:04 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Sullivan26 min
May 24, 6:54 PM CDTSpecial Weather StatementEAXLinn, Macon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.